Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 212, NWS Sioux Falls, SD

August 19, 1998Lake County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 1998, 7:15 PM CDT for Lake County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1998, 7:15 PM CDT (00:15 UTC)
Expired
Aug 19, 1998, 7:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lake County, SD

The radar

The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:17 PM CDTThunderstorm Wind 52Ramona, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 200015 RRA
SVRFSD
SDC079-200045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 712 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF BROOKINGS  OR 9 MILES
  WEST OF NUNDA MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NUNDA                    AROUND 725 PM CDT
  RUTLAND                  AROUND 735 PM CDT
  WENTWORTH                AROUND 735 PM CDT
  MADISON                  AROUND 735 PM CDT

AT 710 PM WINDS IN EXCESS OF 50 MPH WERE REPORTED ABOUT 5 MILES OF
NORTHEAST OF RAMONA.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... pLARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
RSR
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:57 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Aug 19, 9:57 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT WED AUG 19 1998

CDFNT ACRS CNTRL SD WL CONT TO PUSH E THIS AFTN. TRW SHUD CONT TO FIRE
UP ALONG IT AS NOT MUCH IN WAY OF CAPPING EXPECTED. THE TRW SHUD BE
LIMITED THIS AFTN TO WRN PART OF CWA. 00Z ETA SHOWS CINS APPROACHING
ZERO LATER THIS AFTN AND TONITE. QUESTION IS IF SVR WX WL DEVELOP.
SNDGS INDICATE THREAT TO BE IN FORM OF STG WNDS AND HAIL. HAVE ALREADY
UPDATED FCST TO UP TEMPS AND INCREASE POPS ACRS WRN CWA.

.FSD...NONE.

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.